Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 81, NWS Birmingham, AL

June 9, 2014Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 9, 2014, 8:11 PM CDT for Tuscaloosa County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2014, 8:11 PM CDT (01:11 UTC)
Expired
Jun 9, 2014, 9:00 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS54 KBMX 100111
SVRBMX
ALC125-100200-
/O.NEW.KBMX.SV.W.0081.140610T0111Z-140610T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT MON JUN 9 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 900 PM CDT

* AT 811 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF BERRY...OR 14 MILES SOUTHEAST OF FAYETTE...AND MOVING EAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILEY AND WHITSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING
FOR NORTHWESTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3353 8766 3358 8767 3358 8764 3361 8763
      3360 8738 3359 8737 3359 8732 3355 8732
      3351 8765 3351 8767 3352 8768
TIME...MOT...LOC 0112Z 253DEG 27KT 3357 8763

$$

GRANTHAM
1 follow-up statement
469 
WWUS54 KBMX 100125
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT MON JUN 9 2014

ALC125-100200-
/O.CON.KBMX.SV.W.0081.000000T0000Z-140610T0200Z/
TUSCALOOSA AL-
825 PM CDT MON JUN 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
TUSCALOOSA COUNTY UNTIL 900 PM CDT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BOLEY SPRINGS...OR 17 MILES SOUTHEAST OF FAYETTE...MOVING NORTHEAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3358 8763 3361 8763 3360 8738 3359 8737
      3359 8732 3355 8732 3355 8733 3354 8760
      3358 8764
TIME...MOT...LOC 0126Z 237DEG 19KT 3360 8756

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:57 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 9, 6:57 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT MON JUN 9 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

AND THE BEAT GOES ON. WEST TO NORTHWEST UPPER LEVEL FLOW WILL
CONTINUE TO KEEP A FREQUENTLY STORMY WEATHER PATTERN FOR CENTRAL
ALABAMA THROUGH AT LEAST ANOTHER DAY OR TWO. YET ANOTHER QUASI-
LINEAR MCS WAS TRYING TO GET ORGANIZED NEAR THE MISSISSIPPI RIVER
LATE THIS AFTERNOON. IF IT HOLDS TOGETHER AND REMAINS IN ROUGHLY
THE SAME CONFIGURATION...IT WOULD REACH OUR WESTERN COUNTIES
AROUND 9 OR 10 PM. THAT LEAVES A BIT OF TIME FOR THE SYSTEM TO
CONTINUE TO STRENGTHEN AND ORGANIZE. WE COULD VERY WELL HAVE
ANOTHER ROUND OF STORMY WEATHER ON TUESDAY...AS A LARGER SCALE
UPPER LEVEL TROUGH FINALLY SWINGS THROUGH THE SOUTHEAST STATES.
WILL INCLUDE SEVERAL PERIODS OF AT LEAST LIKELY POPS...PROBABLY
UNTIL THE UPPER LEVEL TROUGH AXIS FINALLY GETS TO OUR EAST
WEDNESDAY NIGHT OR THURSDAY. WILL HAVE TO WATCH PRECIP AMOUNTS
WITH EACH SUCCESSIVE ROUND OF STORMS...AS FLASH FLOOD GUIDANCE
VALUES ARE BOUND TO DROP WITH EACH AREA OF RAIN THAT COMES
THROUGH.

WE SHOULD FINALLY GET BACK INTO A MORE TYPICAL OR CLIMATOLOGICAL
PATTERN BY THE END OF THE WEEK AND INTO THE WEEKEND...AS THE UPPER
FLOW WEAKENS FOR OUR AREA AND A RIDGE TRIES TO BECOME ESTABLISHED.

/61/

&&

.AVIATION...
00Z TAF DISCUSSION.

MAIN STORY FOR THE SHORT TERM IS THE LINE OF THUNDERSTORMS
CURRENTLY IN FAR EASTERN MISSISSIPPI FROM NORTH TO SOUTH. THIS
LINE CONTAINS SOME STRONG TO SEVERE TSRA. GO EVEN GUSTIER WINDS
THEN I CURRENTLY HAVE TEMPOED IN ARE POSSIBLE GENERALLY FOR
TCL/BHM/EET WITH LESSER CHANCES AT REMAINING TERMINALS. SO MAIN
ISSUE IS TRYING TO TIME THE LINE. HOWEVER...THERE ARE SOME CELLS
THAT ARE AHEAD OF THIS LINE AS WELL. ALSO...ANOTHER ROUND IS
POSSIBLE FOR TOMORROW AFTERNOON FOR PLANNING PURPOSES...A VERY WET
STORMY PATTERN THIS WEEK IS EXPECTED.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  85  67  79  62 /  60  70  50  60  40
ANNISTON    70  85  69  79  65 /  60  60  50  60  40
BIRMINGHAM  71  84  70  80  65 /  60  70  50  60  30
TUSCALOOSA  72  85  71  82  65 /  70  70  50  40  20
CALERA      71  85  69  80  66 /  60  60  50  60  30
AUBURN      69  87  68  81  65 /  40  40  30  60  40
MONTGOMERY  71  89  70  83  67 /  40  60  40  60  30
TROY        69  89  71  83  67 /  20  30  30  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

61/08
Hazardous weather outlook, Jun 9, 6:13 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON JUN 9 2014

ALZ011>015-017>050-102315-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
613 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS WILL APPROACH
WESTERN ALABAMA AND BRING THE POTENTIAL FOR DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL AND LOCALIZED FLOODING AS IT MOVES EASTWARD
THROUGH THE AREA. AN ISOLATED TORNADO CANNOT BE RULED OUT ACROSS
THE FAR NORTHWEST COUNTIES. THE BEST CHANCE WILL BE WEST OF
INTERSTATE 65 DURING THE EVENING THROUGH AROUND MIDNIGHT SLOWLY
TRANSITIONING TO THE EAST PART OF THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UPPER LEVEL TROF WILL APPROACH WEST ALABAMA TUESDAY MORNING.
A LINE OF THUNDERSTORMS WILL MOVE INTO WEST ALABAMA DURING THE
AFTERNOON AND EVENING HOURS ON TUESDAY. SOME OF THE STORMS MAY
BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS. THE SLOW
MOVEMENT OF THE LINE OF STORMS MAY ALSO PRODUCE LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT AND AGAIN ON TUESDAY.

08/MK

In the hours before

Local storm report, Jun 9, 7:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     BEAVERTON               33.93N 88.02W
06/09/2014                   LAMAR              AL   EMERGENCY MNGR

            TREES DOWN BLOCKING HIGHWAY 278 IN BEAVERTON.

&&

JTALLEY
Local storm report, Jun 9, 7:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             7 NE REFORM             33.45N 87.93W
06/09/2014  E1.50 INCH       PICKENS            AL   FIRE DEPT/RESCUE

&&

JTALLEY
Local storm report, Jun 9, 7:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
758 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             1 NW MOORES BRIDGE      33.46N 87.81W
06/09/2014  E1.50 INCH       TUSCALOOSA         AL   911 CALL CENTER

            NEAR HIGHWAY 171 IN FAR NORTHWEST TUSCALOOSA COUNTY.

&&

JTALLEY
Local storm report, Jun 9, 8:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             5 E ASHCRAFT CORNER     33.53N 87.81W
06/09/2014  E1.50 INCH       FAYETTE            AL   FIRE DEPT/RESCUE

&&

LINHARES
Local storm report, Jun 9, 8:07 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 PM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 SW WESTON             34.13N 88.07W
06/09/2014                   MARION             AL   BROADCAST MEDIA

            TREES WERE BLOWN DOWN IN THE BARNESVILLE COMMUNITY.

&&

LINHARES
Special weather statement, Jun 9, 8:09 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 PM CDT MON JUN 9 2014

ALZ030-100215-
SUMTER AL-
809 PM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER COUNTY UNTIL 915 PM CDT...

AT 809 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW WEST GREENE TO 24 MILES
NORTH OF GRETNA...AND MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CUBA...
  YORK...
  LIVINGSTON...
  GAINESVILLE...
  THE UNIVERSITY OF WEST ALABAMA...

&&

LAT...LON 3299 8834 3299 8817 3292 8821 3286 8815
      3283 8818 3280 8806 3269 8811 3269 8804
      3259 8806 3263 8793 3261 8784 3260 8784
      3261 8788 3252 8784 3252 8792 3242 8804
      3237 8805 3231 8794 3230 8794 3231 8843
TIME...MOT...LOC 0110Z 241DEG 26KT 3301 8809 3211 8857

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:19 PM CDTSevere Thunderstorm WarningBMXLamar56 min
Jun 9, 7:32 PM CDTSevere Thunderstorm WarningBMXPickens58 min
Jun 9, 7:34 PM CDTSevere Thunderstorm WarningBMXMarion56 min
Jun 9, 7:43 PM CDTSevere Thunderstorm WarningBMXFayette62 min
Jun 9, 8:05 PM CDTSevere Thunderstorm WarningBMXWinston55 min
Jun 9, 8:09 PM CDTSpecial Weather StatementBMXSumter66 min
Jun 9, 8:20 PM CDTSpecial Weather StatementBMXWalker55 min
Jun 9, 8:29 PM CDTSevere Thunderstorm WarningBMXWalker61 min
Jun 9, 8:32 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter43 min
Jun 9, 8:35 PM CDTSevere Thunderstorm WarningBMXTuscaloosa70 min
Jun 9, 8:39 PM CDTSpecial Weather StatementBMXPickens51 min
Jun 9, 8:51 PM CDTSevere Thunderstorm WarningBMXHale54 min
Jun 9, 8:56 PM CDTSevere Thunderstorm WarningBMXJefferson64 min
Jun 9, 9:23 PM CDTSevere Thunderstorm WarningBMXBibb54 min
Jun 9, 9:31 PM CDTSevere Thunderstorm WarningBMXBlount, Walker45 min
Jun 9, 9:38 PM CDTSpecial Weather StatementBMXShelby67 min
Jun 9, 10:11 PM CDTSpecial Weather StatementBMXSt. Clair49 min
Jun 9, 10:41 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah64 min
Jun 9, 11:42 PM CDTSpecial Weather StatementBMXClay, Cleburne, Randolph48 min
Jun 10, 3:34 AM CDTFlash Flood WatchBMXBlount, Fayette, Jefferson, Lamar, Marion, Pickens and 3 more27 hr
Jun 10, 7:23 AM CDTSpecial Weather StatementBMXWinston37 min
Jun 10, 12:15 PM CDTSpecial Weather StatementBMXBlount, Jefferson60 min
Jun 10, 12:16 PM CDTSpecial Weather StatementBMXDallas44 min
Jun 10, 12:19 PM CDTSpecial Weather StatementBMXShelby56 min
Jun 10, 12:38 PM CDTSpecial Weather StatementBMXSt. Clair52 min
Jun 10, 12:53 PM CDTSpecial Weather StatementBMXChilton52 min
Jun 10, 1:05 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton55 min
Jun 10, 1:55 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee50 min
Jun 10, 2:09 PM CDTSevere Thunderstorm WarningBMXElmore36 min
Jun 10, 2:48 PM CDTSpecial Weather StatementBMXCleburne27 min
Jun 10, 2:50 PM CDTSpecial Weather StatementBMXMacon, Tallapoosa55 min
Jun 10, 3:24 PM CDTSpecial Weather StatementBMXLee66 min
Jun 10, 3:59 PM CDTSpecial Weather StatementBMXPike46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.